Alert archive / Massachusetts / Heavy Freezing Spray Advisories in 2021

Heavy Freezing Spray Advisory 3, NWS Boston/Norton, MA

January 28, 2021

NWS Boston/Norton, MA issued this heavy freezing spray advisory at Jan 28, 2021, 3:53 PM EST. It took effect at Jan 29, 2021, 1:00 AM EST. It was in force for 39 hr.

The area

The counties it named.

The facts

Issued
Jan 28, 2021, 3:53 PM EST (20:53 UTC)
In effect from
Jan 29, 2021, 1:00 AM EST
Expired
Jan 30, 2021, 3:32 PM EST
In force
39 hr
Issued by
NWS Boston/Norton, MA

What forecasters said that day

The local office's own words before this heavy freezing spray advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this heavy freezing spray advisory went out at Jan 28, 1:08 PM EST, 2 hours 45 minutes earlier.

Area forecast discussion, Jan 28, 1:08 PM EST, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
108 PM EST Thu Jan 28 2021

.SYNOPSIS...
Northerly onshore flow will produce intermittent periods of
light ocean-effect showers today across Eastern Massachusetts
with minor snow accumulations possible. A surge of arctic air
will bring the coldest temperatures of the season by Friday
morning with widespread sub- zero wind chill values. A period of
heavy ocean- effect snow showers or intense snow squalls could
impact parts of the Cape Friday afternoon but where the band
sets up remains to be fine tuned. Cold will continue through
Saturday with moderating conditions Sunday. There is the
potential for a winter storm to affect the area Monday and
Tuesday, followed by drier more seasonable weather Wednesday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
1245 PM Update...

Snow showers have persisted in eastern MA, the Cape, and even
eastern RI over the past few hours. Still expecting an overall
diminishing trend along eastern MA (except for South Shore, Cape
Ann, Cape and Islands) later this afternoon. To the west we are
seeing some clearing on satellite, should see some breaks of
sunshine this afternoon in central MA and NE CT. Any snow
accumulation up to an inch, but for most locales a dusting is
expected.

Previous discussion...

* Ocean-effect showers today with potential for 1-2 inches
  accumulation over parts of Eastern MA.
* Sunshine returns for the interior today as the leading edge
  of Arctic air arrives.

Surface low exits the Carolina coast early Thursday and undergoes
rapid cyclogenesis. While it will pass too far south of the 70W/40N
benchmark to give us any synoptic precipitation, winds will build
from the NNE as the low moves off the coast into the Atlantic. Winds
are likely to gust to 30 kts. The NNE wind will be accompanied by a
region of enhanced moisture that may generate more ocean effect snow
across Cape Cod, the islands, and the South Shore of Massachusetts.
There remains a lower probability that these snow showers will
expand to the I-95 corridor or even further. Locations under the
most persistent bands could pick up 1 to 2 inches, especially over
Cape Ann, Plymouth County and into the Boston metro.

Temperature forecast is a little more tricky but there is a model
consensus that the leading edge of the Arctic air will reach Western
MA by mid to late morning and Eastern MA/RI by the afternoon hours.
So we could see midnight highs in the 20s for our Western zones,
while further east, there could be enough time for highs to rise
into the 30s before falling. Also, sunshine returns by Thursday
afternoon albeit with falling temperatures.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/...
* Possible brief period of intense convective snow showers or snow
  squalls across the Outer Cape Friday afternoon. 1-2 inches per
  hour snowfall rates likely.
* Snow accumulation amounts are highly dependent on where the
  banding sets up, but current thinking is 2-4 inches for the Outer
  Cape with upwards of 6 inches not out of the question.
* Travel could be highly challenging to near impossible with near
  white-out conditions but details still have to be hammered out. So
  be sure to monitor the forecast if you have travel plans on the
  Cape Fri afternoon.
* Otherwise, brutally cold day with wind chill values below zero.
  Wind Chill Advisory has been issued for much of interior MA and
  northern CT.

While the aforementioned main storm passes well to our south, we
will have a rather active weather day across S New England. A piece
of the polar vortex heads our way on Friday, sending 850mb
temperatures to between -21C and -25C. 850mb winds increase to 45 to
50 kt, which given deep mixing with lapse rates approaching dry
adiabatic, this would lead to 25 to 30 mph winds at the surface,
leading to widespread sub-zero wind chill values. Overall, brutally
cold conditions with widespread highs in the teens and wind chill
values starting out as low as -20F with strong NW winds. A Wind
Chill Advisory has been issued for much of interior MA and CT.

While much of Southern New England will be dealing with quiet
weather albeit brutally cold conditions, it looks increasingly
likely that at least part of the Cape (particularly Outer Cape)
could be dealing with a high-end ocean-effect snow event. An
inverted surface trough extending outward from low pressure well to
our east will swing from north to south just to the east of Cape Cod
during the day. The retrograding inverted trough will coincide with
strong low-level frontogenesis and the passing of the upper trough.

00z NAM Bufkit shows surface CAPE of 200 J/kg, almost dry adiabatic
lapse rates and up to 40 units of omega in the favorable snow growth
region. HREF shows 40 to 50 percent chance of exceeding 2 inches per
hour snowfall rate for the Outer Cape. The big question will be how
close the band of heavy snow showers and snow squalls will get to
the Cape and SE MA. The other question is how strong the convective
snow showers will get. But upon collaboration with WPC, the thinking
is that the corridor from Provincetown down to Chatham could pick up
2 to 4 inches with 6 inches plus not too far away. Will let the
later shift evaluate the 12z guidance before issuing any winter-
related headlines, given that this is a convective type event. In
addition, with temps in the 20s and 30 to 40 mph gusts, blowing snow
could occur quickly and result in near white-out conditions and near
impossible travel for a few hours. So while the details still have
to be hammered out, be sure to monitor the weather if you have
travel plans across the Cape Fri afternoon because road conditions
could deteriorate really quickly.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
Big Picture...

Five-wave GFS shows a trough over the Gulf of Maine early in the
weekend, with a ridge over the Plains and another trough along the
Pacific Coast. Shortwave charts are similar. The Gulf of Maine cold
low will eventually be bumped east out to sea later in the weekend
as the Pacific system ejects east. Pacific system develops a deep
amplitude Monday as it reaches the Eastern USA.

The deep amplitude suggests a slower forward motion and is supported
by the GFS 5-wave charts. So it is interesting to see the GFS with
the most progressive motion while the ECMWF continues to hang back.
The GFS brings precip into CT by Sunday evening, the GGEM is about 6
hours slower, and the ECMWF precip moves up into the South Coast
about 24-hours after the GFS. These differences are similar to the
the forecasts for the past two nights. While there is confidence
that precip will move in early this week, confidence in timing the
precip remains low.

Upper contours remain well below normal much of the weekend,
recovering to near normal Sunday night, then below normal again
Monday (GFS) or Tuesday (ECMWF). Expect below normal temperatures
over the weekend, trending to seasonably cold early next week.

Details...

Friday night...

Dry and very cold inland. Strong winds and 17-19C temp difference
over water suggest continued ocean-effect snow showers over Cape Cod
with potential for snow accumulations. Northwest winds will diminish
as the pressure gradient diminishes a little. This will diminish the
ocean snows overnight. Low level airmass temps suggest min temps
near zero in NW Mass and 10-15 along the coast.

Wind chills will be below zero through the night, mostly in the
single numbers below zero.

Saturday and Sunday...

High pressure builds east, maintaining mostly clear skies much of
the period. Some increase in high-level moisture Sunday suggests
increasing high clouds. Big surprise, the GFS grids show lots of
clouds during the afternoon, while the ECMWF is mostly clear through
Sunday evening. Will use a blend of NBM grids with one of the less
pessimistic sources for the two grid fields. This keeps most areas
dry Sunday night, with low-end chance pops in CT late Sunday night.

Temps at 925-mb suggest max temps upper teens to mid 20s Saturday,
and 20s to low 30s Sunday. Light wind Saturday night will allow some
radiational cooling. Min temps Saturday night based on dew points
show single numbers inland with possibly a few just below zero west
of Worcester...and teens along the coast.

Monday-Tuesday...

The Pacific system arrives in the Eastern USA, generating a coastal
storm along the Carolina coast. GFS is faster, the ECMWF is slower.
Both bring plenty of precip to Srn New England, just a little
different on timing. As with the Sunday skies, and based on the
stronger amplitude aloft, we favored a stronger blend of the NBM
with slower guidance. Both camps of models bring roughly 1-2 inches
of water to the region, with snow over interior sections while the
coastal plain converts to rain Monday afternoon...then mixes with
snow Monday night and Tuesday. Interesting to see IVT guidance
clearly showing the moisture feeding in from an atmospheric river
from the southern Gulf of Mexico and waters east of Florida.

Wednesday...

The weather system lifts out through the Maritimes, drawing
clouds/precip off to the northeast. Expect seasonable temperatures.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

18z update...

Today and tonight...

VFR west with partial clearing, MVFR east, and IFR with pockets
of MFVR along east coastal MA including the Cape and Islands.
Snow showers are expected across Eastern MA much of this
afternoon with potential for reduced vsbys during periods of
more persistent showers. NW winds around 10 kts with gusts up
to 25 kt. Conditions improve to VFR across all terminals
tonight although MVFR conditions could linger on Cape terminals.

Friday...

While most terminals away from the coast will feature VFR
conditions with NW winds 15 to 20 kt, the Cape terminals could
see a period of heavy snow showers or snow squalls Fri
afternoon. The exact placement of the band remains to be fine
tuned but Outer Cape looks to be the most likely location.
Conditions could deteriorate to LIFR or even VLIFR conditions
with near-zero visibility in the most intense snow band.

KBOS TAF...Moderate confidence in TAF.

KBDL TAF...High confidence in TAF.

Outlook /Friday Night through Monday/...

Friday Night: VFR. Strong winds with local gusts up to 40 kt.

Saturday: VFR. Breezy.

Saturday Night through Sunday: VFR.

Sunday Night: VFR. Breezy. Chance SHSN.

Monday: MVFR/IFR conditions possible. Breezy. Chance SN, chance
RA.

&&

.MARINE...
* Gale Warnings for all waters and Freezing Spray Advisory in
  effect.

Scattered rain showers will continue over the eastern waters
today. Winds will continue to prevail out of the
north/northwest.

By tonight, a strengthening pressure gradient will result in
gusty northwest winds over the coastal waters. As a result, Gale
Warning has been issued for all waters. Additionally, a surge
of cold arctic air in from the north will work in tandem with
the gusty winds to create light to moderate freezing spray
conditions. Currently have a freezing spray advisory in effect
from Midnight Thursday through about 3PM Friday.

Outlook /Friday Night through Monday/...

Friday Night: Low risk for gale force winds with gusts up to
45 kt. Rough seas up to 17 ft. Freezing spray, slight chance of
snow showers. Areas of visibility 1 to 3 nm.

Saturday: Winds less than 25 kt. Areas of rough seas. Freezing
spray. Local visibility 1 to 3 nm.

Saturday Night: Winds less than 25 kt. Local rough seas.

Sunday: Winds less than 25 kt. Areas of seas approaching 5 ft.

Sunday Night: Winds less than 25 kt. Areas of seas approaching
5 ft. Chance of snow showers. Areas of visibility 1 to 3 nm.

Monday: Moderate risk for Small Craft Advisory winds with areas
of gusts up to 30 kt. Rough seas up to 12 ft. Rain likely,
chance of snow. Areas of visibility 1 to 3 nm.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Wind Chill Advisory from midnight tonight to noon EST Friday
     for CTZ002>004.
MA...Wind Chill Advisory from midnight tonight to noon EST Friday
     for MAZ002>004-008>012-026.
RI...None.
MARINE...Freezing Spray Advisory from 1 AM to 3 PM EST Friday for
     ANZ231>233-235-237-250-251-254>256.
     Gale Warning from 1 AM Friday to 7 AM EST Saturday for
     ANZ230>237-250-251-254>256.

&&

SYNOPSIS...WTB/Chai
NEAR TERM...WTB/Chai/NMB
SHORT TERM...Chai
LONG TERM...WTB
AVIATION...WTB/Chai/NMB
MARINE...WTB/Chai
Hazardous weather outlook, Jan 28, 5:36 AM EST, 10 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
536 AM EST Thu Jan 28 2021

CTZ002>004-MAZ002>004-008>012-026-291045-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Northern Middlesex MA-
536 AM EST Thu Jan 28 2021

...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO NOON EST
FRIDAY...

This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts and western Massachusetts.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Chill Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Chill Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ005>007-013>021-023-024-RIZ001>008-291045-
Central Middlesex MA-Western Essex MA-Eastern Essex MA-
Western Norfolk MA-Southeast Middlesex MA-Suffolk MA-
Eastern Norfolk MA-Northern Bristol MA-Western Plymouth MA-
Eastern Plymouth MA-Southern Bristol MA-Southern Plymouth MA-
Dukes MA-Nantucket MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
536 AM EST Thu Jan 28 2021

This Hazardous Weather Outlook is for eastern Massachusetts,
northeastern Massachusetts, southeastern Massachusetts, and Rhode
Island.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ231>233-235-237-250-251-254>256-291045-
Cape Cod Bay-Nantucket Sound-Vineyard Sound-Rhode Island Sound-
Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
536 AM EST Thu Jan 28 2021

...GALE WARNING IN EFFECT FROM 1 AM FRIDAY TO 7 AM EST SATURDAY...
...FREEZING SPRAY ADVISORY IN EFFECT FROM 1 AM TO 3 PM EST FRIDAY...

This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freezing Spray Advisory.
   Gale Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freezing Spray Advisory.
   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230-234-236-291045-
Boston Harbor-Buzzards Bay-Narragansett Bay-
536 AM EST Thu Jan 28 2021

...GALE WARNING IN EFFECT FROM 1 AM FRIDAY TO 7 AM EST SATURDAY...

This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ022-291045-
Barnstable MA-
536 AM EST Thu Jan 28 2021

This Hazardous Weather Outlook is for southeastern Massachusetts.

.DAY ONE...Today and tonight.

Snow squalls may affect Cape Cod tonight with some accumulation. The
most likely effects will be on Outer Cape Cod.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Snow squalls may affect Cape Cod Friday with some accumulation. The
most likely effects will be on Outer Cape Cod.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/us.nationalweatherservice.boston.gov

You can follow us on Twitter at
@NWSBoston

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 28, 3:31 AM ESTGale WarningBOX42 hr
Jan 28, 3:32 AM ESTWind Chill AdvisoryBOXFranklin, Hampden, Hampshire, Middlesex, Worcester32 hr
Jan 28, 3:53 PM ESTHeavy Freezing Spray WarningBOX30 hr
Jan 28, 3:53 PM ESTWinter Storm WatchBOXBarnstable, Nantucket12 hr

Nearby

Heavy Freezing Spray Advisories in Massachusetts, 2021Every heavy freezing spray advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.